Chest Film Clinic: What caused this man's miliary lung nodules?

Eamon Kato, MD

,
Eamon Kato, MD

,
Phillip M. Boiselle, MD

The Journal of Respiratory Diseases Vol 6 No 3, Volume 6, Issue 3

A 37-year-old man presented withnew-onset fever and abdominal painof several days’ duration. No respiratorysymptoms were reported.The patient had a history of multiplestab wounds to the abdomenand back, resulting in chronic backpain and a neurogenic bladder.During a previous hospital admission,he was treated for Enterobacterpyelonephritis with intravenousgentamicin for 12 days.

A 37-year-old man presented with new-onset fever and abdominal pain of several days' duration. No respiratory symptoms were reported. The patient had a history of multiple stab wounds to the abdomen and back, resulting in chronic back pain and a neurogenic bladder. During a previous hospital admission, he was treated for Enterobacter pyelonephritis with intravenous gentamicin for 12 days.

The patient had no other contributory medical history, and he denied significant occupational or animal exposures. He worked as a security guard. He denied use of tobacco, alcohol, and injection drugs. No pertinent family history was elicited. Current medications included oxycodone, fluoxetine, and ferrous sulfate.

On physical examination, the patient was febrile, tachycardic (pulse rate to 110 beats per minute), and normotensive. The lungs were clear; cardiac auscultation yielded normal findings. On examination of the abdomen, there was no evidence of pain to palpation or organomegaly. Findings from the remainder of the physical examination, including a skin examination, were within the normal range.

Laboratory evaluation revealed an elevated white blood cell count (13,000/µL), anemia (hemoglobin level, 9.4 g/dL; hematocrit value, 25 mL/dL), and an elevated eosinophil count (6000/µL). Results of urinalysis and liver function tests were normal. Levels of amylase and lipase were normal.

The results of colonoscopy were normal, and esophagogastroduodenoscopy revealed a small gastric erosion near the fundus with no other significant findings. A CT scan of the abdomen and pelvis obtained for evaluation of abdominal pain showed numerous tiny lung nodules within the visualized portion of the lung bases. There were no significant abdominal or pelvic findings.

Posteroanterior and lateral chest radiographs were obtained to further evaluate the lung nodules seen on the CT scan of the abdomen (Figure 1). A CT scan of the chest was obtained 2 days later for further characterization of the nodules (Figure 2).

Making the diagnosis

The posteroanterior radiograph revealed diffuse "miliary" lung nodules, which are nodules that are 1 to 2 mm in diameter and resemble millet seeds. There was no evidence of lymphadenopathy or pleural effusion. A comparison chest radiograph obtained 7 days previously was clear.

A CT scan demonstrated extensive miliary micronodules randomly distributed throughout both lungs. The nodules were superimposed on diffuse ground-glass opacities (hazy areas of opacity that do not obscure pulmonary vessels). Septal lines were also present at the lung bases. Compared with the images of the lung bases seen on the abdominal CT scan, the nodules had rapidly progressed over 2 days.

Although there are a variety of causes for miliary nodules, because of the patient's febrile status and the rapid progression of nodules, a disseminated infection--especially tuberculosis or a fungal infection--was considered the most likely diagnosis. Other potential causes for this pattern, which are more commonly encountered in afebrile patients, include noninfectious granulomatous disorders (sarcoidosis, talc granulomatosis), inhalational diseases (silicosis, allergic alveolitis), Langerhans cell histiocytosis, and metastases (especially thyroid cancer and melanoma). These entities were considered less likely.

Results of a Mycoplasma antigen test were positive; therefore, azithromycin therapy was given for 14 days. A swab containing respiratory secretions tested positive for influenza virus, so the possibility of an acute influenzal virus pneumonia was entertained, although the patient had minimal respiratory complaints.

Despite antibiotic therapy, the patient was persistently febrile and serial chest radiographs showed progression of the miliary nodular pattern. Blood cultures were negative for acid-fast bacilli (AFB) and fungi. Gram stain, potassium hydroxide preparation, and AFB smears were also obtained, but no pathologic organisms were identified. The results of an HIV test and a purified protein derivative test were negative.

Because of the patient's lack of response to therapy, on hospital day 14, video-assisted thoracoscopic surgery was performed, with wedge biopsies of the left upper lobe and lower lobes. Pathologic evaluation demonstrated granulomas containing foreign material within blood vessel and alveolar walls, consistent with a diagnosis of talc granulomatosis.

Discussion

Talc granulomatosis results from the intravenous injection of oral medications that contain a common filling agent, magnesium silicate.1 Such medications include compounds containing methadone, oxycodone, pentazocine, and methylphenidate. Once injected, the particles may lodge in distal pulmonary vessels and induce a foreign-body granulomatous reaction after being taken up by the interstitium.

The initial manifestation of talc granulomatosis on chest radiographs is a miliary nodular pattern. Although such tiny nodules are individually below the threshold of visibility on chest radiographs, they become visible radiographically when numerous nodules are superimposed on one another (the "stacked coin" effect). CT is much more sensitive than radiography for detecting and characterizing such small nodules.

Lymphadenopathy may be an associated finding in some cases. With repeated intravenous injection of talc, conglomerate masses may form in the mid to upper lungs in a pattern similar to "progressive massive fibrosis" that is associated with complicated silicosis. In the setting of long-term intravenous methylphenidate abuse, panacinar emphysema may develop in a basilar distribution, mimicking a1- antitrypsin deficiency.2,3

Like chest radiographs, CT scans of patients with pulmonary talc granulomatosis usually reveal a diffuse pattern of micronodules. As in the case presented here, the CT scan may show additional findings, such as ground-glass opacity and septal lines. Additional CT findings may include conglomerate masses (with the occasional presence of high-attenuation foci) and lower lobe-predominant panacinar emphysema.2 Several investigators have reported a progression of talc disease on serial imaging studies similar to the progression found in silicosis, with a diffuse fine nodular pattern progressing to upper lobe, high-attenuation conglomerate masses.2-5

The complications of this condition may include obstructive airway disease, precocious emphysema, and pulmonary arterial hypertension.5-7 In some cases, progressive respiratory distress may lead to respiratory failure. Reports of recurrence following lung transplantation emphasize the need for careful screening of transplant candidates for this condition.8

Although the presence of a miliary pattern of lung nodules in a febrile patient should raise the suspicion of miliary tuberculosis, this case is a reminder of the need to also consider the possibility of talc granulomatosis when there is either suspicion or knowledge of injection drug use. Recognition of this unusual disorder should prompt appropriate referral of the patient to drug rehabilitation.

The outcome in this case

The patient's hospital course was notable for several episodes of suspicious behavior, raising concern for ongoing injection drug use despite repeated denials by the patient. The patient left the hospital against medical advice and is undergoing outpatient therapy.

References:

REFERENCES


1.Marschke G, Haber L, Feinberg M. Pulmo- nary talc embolization.

Chest.

1975;68:824-826.
2.Ward S, Heyneman LE, Reittner P, et al. Talcosis associated with IV abuse of oral medications: CT findings.

AJR.

2000;174:789-793.
3. Stern EJ, Frank MS, Schmutz JF, et al. Panlobular pulmonary emphysema caused by i.v. injection of methylphenidate (Ritalin): findings on chest radiographs and CT scans.

AJR.

1994; 162: 555-560.
4. Sieniewicz DJ, Nidecker AC.Conglomerate pulmonary disease: a form of talcosis in intravenous methadone abusers.

AJR.

1980; 135: 697-702.
5. Pare JP, Cote G, Fraser RS. Long-term follow-up of drug abusers with intravenous talcosis.

Am Rev Respir Dis.

1989;139:233-241.
6. Weisbrod GL, Rahman M, Chamberlain D, Herman SJ. Precocious emphysema in intravenous drug abusers.

J Thorac Imaging.

1993; 8: 233-240.
7. Arnett EN, Battle WE, Russo JV, Roberts WC. Intravenous injection of talc-containing drugs intended for oral use. A cause of pulmonary granulomatosis and pulmonary hypertension.

Am J Med.

1976;60:711-718.
8. Cook RC, Fradet G, English JC, et al. Recurrence of intravenous talc granulomatosis following single lung transplantation.

Can Respir J.

1998;5:511-514.